MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DYONICS 25 INFLOW ONLY TUBE SET (3); ARTHROSCOPE

SMITH & NEPHEW, INC. DYONICS 25 INFLOW ONLY TUBE SET (3); ARTHROSCOPE
Catalog Number 7211004
Medical Device Problem Code Excess Flow or Over-Infusion (1311)
Health Effect - Clinical Codes Extravasation (1842); Nerve Damage (1979); Insufficient Information (4580)
Date of Event 11/15/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during an acl procedure where a inflow only tube set was used, the pump fluid got into the joint.It looked like the scope's sheath was broken, however the fluid was shooting out of the skin incision/portal that had the sheath in it.The pressure then was decreased to 35 and a replacement pump was brought in, which was not used since the fluid was already up into the patient's leg.When removing the draping, it was estimated that about 2l of fluid was in the thigh.The procedure was cancelled since the surgeon no longer felt comfortable continuing the surgery in fear of compartment syndrome and patient safety.The patient did not need hospitalization, however, they did require a 5.5 hours of monitoring in the recovery room.Patient has not achieved satisfactory recovery to be able to reschedule the procedure at this time.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).The reported device was received for evaluation.A visual inspection found one tube set outside of product packaging with evidence of use.The luer adapter had been cut off the blue tubing.Five other units from lot 51146987 were also received along with 1 additional label from the same lot.A functional evaluation did not reveal any issue.The used cassette was tested first using a reference d25 pump and all flow and pressure readings were normal and within 0.2 l/min and 5 mmhg respectively, when compared to a calibrated flow meter and the applied pressure table in the instructions for use.Testing was repeated using the returned pump (7211010 serial # (b)(6) ) and cannula (72200829 lot 50490035) and no issue was noted with the tubeset.Finally one of the tubesets returned in original packaging was opened, all previous testing was repeated, and values were within expected ranges.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that based on the information provided, a procedural variance or user error cannot be ruled out as the likely cause of the reported adverse event as there was no reference to the user supplying an independent outflow line.No deficiency was observed with the tubeset reported in this complaint.The probable root cause of the reported event has been attributed to the concomitant cannula reported in (b)(4) , though procedural variance or user error could not be ruled out as a contributing factor.Please refer to the instructions for use for precautions and warnings related to the use of the device.No containment or corrective actions are recommended at this time.
 
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).H2: additional information in b5 and h6 (health effect - impact code).H11: corrected information in h6 (health effect - clinical code).
 
Event or Problem Description
It was reported that during an acl procedure involving an inflow only tube set, the pump fluid leaked into the joint.It appeared that the cannula and obturator's sheath was broken, but the fluid was actually shooting out of the skin incision/portal where the sheath was located.The pressure was reduced to 35, and a replacement pump was brought in but not used, as fluid had already spread into the patient's leg.Upon removing the draping, approximately 2l of fluid was found in the thigh.This extensive fluid extravasation led to severe swelling, causing traumatic injury to nerves and tissues.The procedure was cancelled due to the surgeon's concerns about potential compartment syndrome and patient safety.The patient did not require hospitalization but needed 5.5 hours of monitoring in the recovery room.As of now, the patient has not recovered sufficiently to reschedule the procedure.
 
Additional Manufacturer Narrative
Corrected data: this complaint has been reassessed based on the results of the investigation performed by the manufacturer.It was determined that this event does not fulfill reporting requirements per 21cfr803.The reported intraoperative issues are not related to the returned 7211004 - dyonics 25 inflow only tube set (3) as determined by the visual and functional evaluation of the device.As a result, we now consider (b)(4) (your reference: 1643264-2023-00723) as a duplicate of (b)(4) (your reference: 1643264-2023-00722).

Brand Name
DYONICS 25 INFLOW ONLY TUBE SET (3)
Common Device Name
ARTHROSCOPE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
76 s. meridian ave.
oklahoma city OK 73107
Manufacturer (Section G)
SMITH & NEPHEW, INC.
76 s. meridian ave.
oklahoma city OK 73107
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18286148
Report Number1643264-2023-00723
Device Sequence Number20544831
Product Code HRX
UDI-Device Identifier03596010543561
UDI-Public03596010543561
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K051326
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2026
Device Catalogue Number7211004
Device Lot Number51146987
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/15/2023
Supplement Date Received by Manufacturer01/16/2024
02/06/2025
04/21/2025
Initial Report FDA Received Date12/07/2023
Supplement Report FDA Received Date01/16/2024
02/14/2025
04/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/14/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age49 YR
Patient SexFemale
Patient Weight77 KG